New Mexico, 2019High Wind in New Mexico, May 27, 2019
May 27, 2019 · NWS EPZ · 2 events in 2 counties and zones
A strong upper low continued to move into Southern California as strengthening lee trough over eastern New Mexico helped bring gusty winds to the region. Southwest winds gusted to 82 mph around the Organ Mountains and Dona Ana County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper low continued to move into Southern California as strengthening lee trough over eastern New Mexico helped bring gusty winds to the region. Southwest winds gusted to 82 mph around the Organ Mountains and Dona Ana County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at May 27, 1:00 PM MST, 0 minutes earlier.
Area forecast discussion, May 27, 1:00 PM MST, 0 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
200 PM MDT Mon May 27 2019
.SYNOPSIS...
Temperatures will be cooler on Tuesday behind a Pacific cold
front, with continued dry weather. Winds will also be lighter the
rest of the week. We begin a steady warming trend of Wednesday,
with temperatures returning the near normal by Friday. Our next
chance at precipitation looks to be Friday into the weekend as the
dryline pushes west and thunderstorm chances increase across west
Texas and south central New Mexico.
&&
.DISCUSSION...
Winds this afternoon seem to be on track, with gusts peaking
around 45 mph. A few areas of blowing dust are evident on
satellite, though much less spacial extent than what we saw
yesterday. Current water vapor imagery shows an upper closed low
centered over northern AZ, moving eastward. This low will progress
over CO overnight, with breezy winds across southern NM and far
west TX. A dry Pacific cold front will arrive tonight, with an
expected drop in temperatures for Tuesday. Highs on Tuesday will
run around 10 degrees below normal for late May, which means
lowlands highs in the low 80's. Dry, west flow behind the system
will keep winds breezy and skies mostly clear.
We'll begin a warming trend on Wednesday, with temperatures
returning back to near normal by the end of the week. A weak
upper shortwave passing through the mean longwave trough does
increase mid level moisture over the southern mountains, but right
now it looks like most if not all areas will remain dry.
The battle of dry vs moist air begins on Thursday as the upper
high over the U.S. Southeast retrogrades slightly and increases
the flow of Gulf moisture westward. Model guidance has been
inconsistent run-to-run with the westward extent of the dryline,
with the latest runs suggesting thunderstorm chances Friday and
Saturday as the dryline advects westward toward the Continental
Divide. Will need to see more consistency and agreement from long
term models, but for now have reintroduced thunderstorm chances
for the eastern half of our CWA. The better chances for rain
Fri/Sat will exist east of the Rio Grande, but we may have to push
that further west depending on how future model runs go.
&&
.AVIATION...Valid 28/00Z-29/00Z...
P6SM SKC-FEW250 through period. West winds will be on the
decrease this evening to AOB 12KTS at all terminals except KELP
where slightly stronger winds may persist through 12Z. W to SW
winds will increase again to 10-20KTS after 18Z.
&&
.FIRE WEATHER...
Winds will finally be on the decrease starting tomorrow and should
remain below critical speeds through the forecast period. Expect
slightly below normal temperatures for the next couple of days
before warming back up to near or slightly above normal by the
weekend. Relative humidities will remain low dropping into the
single digits most locations through Thursday before moisture
moves in from the east. Models still differ on how far west this
moisture push gets, but it looks like to around the Continental
Divide Friday before gradually pushing further east each day of
the weekend. Isolated to scattered showers and thunderstorms are
possible as far west as this moisture makes it. Vent rates will
remain very good to excellent for most of the area this week.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 59 84 58 86 / 0 0 0 0
Sierra Blanca 57 81 56 81 / 0 0 0 0
Las Cruces 50 79 51 82 / 0 0 0 0
Alamogordo 52 82 53 84 / 0 0 0 0
Cloudcroft 40 58 39 61 / 0 0 0 10
Truth or Consequences 49 80 55 82 / 0 0 0 0
Silver City 43 70 48 74 / 0 0 0 0
Deming 47 79 49 82 / 0 0 0 0
Lordsburg 45 77 48 81 / 0 0 0 0
West El Paso Metro 58 83 58 85 / 0 0 0 0
Dell City 58 86 56 88 / 0 0 0 0
Fort Hancock 61 89 59 89 / 0 0 0 0
Loma Linda 56 78 56 80 / 0 0 0 0
Fabens 59 85 58 87 / 0 0 0 0
Santa Teresa 53 82 53 84 / 0 0 0 0
White Sands HQ 59 81 59 84 / 0 0 0 0
Jornada Range 49 79 51 82 / 0 0 0 0
Hatch 48 81 51 84 / 0 0 0 0
Columbus 52 82 55 84 / 0 0 0 0
Orogrande 54 81 55 84 / 0 0 0 0
Mayhill 46 70 44 73 / 0 0 0 10
Mescalero 42 68 43 71 / 0 0 0 10
Timberon 41 67 40 70 / 0 0 0 10
Winston 36 73 41 75 / 0 0 0 10
Hillsboro 45 78 50 80 / 0 0 0 0
Spaceport 46 79 50 82 / 0 0 0 0
Lake Roberts 36 71 41 75 / 0 0 0 0
Hurley 41 73 45 76 / 0 0 0 0
Cliff 35 78 40 81 / 0 0 0 0
Mule Creek 40 72 45 76 / 0 0 0 0
Faywood 43 74 48 77 / 0 0 0 0
Animas 44 81 48 83 / 0 0 0 0
Hachita 44 79 47 81 / 0 0 0 0
Antelope Wells 47 81 49 82 / 0 0 0 0
Cloverdale 45 75 48 76 / 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning until 9 PM MDT this evening for NMZ111>113.
Wind Advisory until 7 PM MDT this evening for NMZ402>411-413>416.
TX...Red Flag Warning until 9 PM MDT this evening for TXZ055-056.
Wind Advisory until 7 PM MDT this evening for TXZ418-419.
&&
30-Dennhardt/26-GrzywaczHazardous weather outlook, May 27, 3:30 AM MST, 9 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
430 AM MDT Mon May 27 2019
NMZ401>417-TXZ418>424-281300-
Upper Gila River Valley-Southern Gila
Highlands/Black Range-Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-Eastern Black
Range Foothills-Sierra County Lakes-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin-
Southern Tularosa Basin-West Slopes Sacramento Mountains Below 7500
Feet-Sacramento Mountains Above 7500 Feet-East Slopes Sacramento
Mountains Below 7500 Feet-Otero Mesa-Western El Paso County-
Eastern/Central El Paso County-Northern Hudspeth Highlands/Hueco
Mountains-Salt Basin-Southern Hudspeth Highlands-Rio Grande Valley
of Eastern El Paso/Western Hudspeth Counties-Rio Grande Valley of
Eastern Hudspeth County-
430 AM MDT Mon May 27 2019
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...Today and Tonight
Windy this afternoon and early this evening with winds gusting
around 50 mph. Blowing dust will reduce the visibility to less than
a half mile over a few areas resulting in dangerous driving
conditions.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
A few showers and thunderstorms possible Thursday night through
Saturday mostly for areas east of the Rio Grande. Heavy rains...hail
and wind gusts to 50 mph may occur with several storms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Rogash
High Wind, Southern Tularosa Basin
- When
- May 27, 1:00 PM MST to 6:00 PM MST
- Where
- Southern Tularosa Basin forecast zone
- Measured
- 71 kt (82 mph) measured gust
- Reported by
- Mesonet
A Mesonet site 5 miles northeast of San Augustin Pass recorded a peak gust of 82 mph. Other gusts included 77 mph at San Augustin Pass, 67 mph at the White Sands Missile Range Main Post and 58 mph northeast of the Main Post.
High Wind, Southern Dona Ana County/Mesilla Valley
- When
- May 27, 1:00 PM MST to 6:00 PM MST
- Where
- Southern Dona Ana County/Mesilla Valley forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 32.353, -106.833 (the zone’s center; the record gives no point)
The Dripping Springs RAWS recorded a peak gust of 58 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Ohio, May 27 to 28, 20192 deaths · 176 injured · $582 million · EF4 · 39 events
- Tornadoes and Flash Flood in Indiana, May 27, 20192 injured · $25,000 · EF3 · 18 events
- Tornadoes and Flash Flooding in Iowa, May 27, 2019EF3 · 5 events
- Tornadoes and Hail in Indiana, May 27, 20191 injured · $281,000 · EF2 · 18 events
- Tornadoes and Flash Flooding in Nebraska, May 27, 2019$805,000 · EF1 · 52 events
- Rip Current in Alabama, May 27, 20191 death · 1 event
- Tornadoes and Damaging Wind in Iowa, May 27, 2019$2.0 million · EF1 · 6 events
- Flash Flooding and Flooding in South Dakota, May 27 to 31, 2019$1.3 million · 12 events
- Flooding in Nebraska, May 27 to 31, 2019$1.3 million · 11 events
- Tornado and Hail in Nebraska, May 27 to 28, 2019$1.1 million · EF0 · 9 events
- Flooding in Iowa, May 27 to 31, 2019$1.0 million · 8 events
- Tornadoes and Flood in Minnesota, May 27, 2019$240,000 · EF0 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 826749, 826751.